Will there be hair loss because of chemotherapy?
Hair loss affects the scalp, eyebrows and eyelashes, legs, armpits, and pubic area. The patient may lose hair as early as two to three weeks after the first treatment.
The hair loss associated with chemotherapy is only temporary and hair will grow back within a few weeks after the treatment. The color or texture may differ from the one you had before the chemotherapy. Consulting your primary care physician, the oncologist or a nurse about your concerns and preparing for the hair loss may help to deal with this unpleasant side effect of chemotherapy.
Why Do I Lose My Hair During Chemotherapy?
Chemotherapy drugs attack cancer cells but also attack the rapidly growing cells in your hair roots. Chemotherapy drugs can cause hair loss on your scalp and on other parts of the body including the eyelashes, eyebrows, armpit and pubic hair. When hair starts to grow again, it might be curlier than it was before, or it could be gray temporarily until the cells that control the pigment function again.
Is There a Way to Prevent Hair Loss?
Several treatments have been studied to prevent hair loss caused by chemotherapy, but none has been 100% effective, including:
Hair loss after chemotherapy typically can't be prevented, but it can be managed with a few changes to minimize the frustration:
Disclaimer: We do not assume responsibility for the use of the provided information or its interpretation. Our efforts are towards providing current and reliable information; however these should not be considered, or used as a substitute for diagnosis or treatment.